Utah, 2017

Dense Fog in Utah, February 3, 2017

February 3, 2017 · NWS GJT · 1 event in 1 county or zone

Increasing low level moisture resulted in the formation of dense fog across a portion of the eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Increasing low level moisture resulted in the formation of dense fog across a portion of the eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 2:47 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 3, 2:47 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
247 AM MST Fri Feb 3 2017

.SHORT TERM...(Today through Saturday)
Issued at 224 AM MST Fri Feb 3 2017

The 500 mb ridge will pass over the forecast area this morning
then southwest flow aloft on the west side of the ridgeline will
open the door to increasing clouds and moisture from the west. A
shortwave trough over NV this morning will move across eastern UT
and into northern CO early this evening. A minor jet speed maxima
will accompany it with some dynamic lift helping to enhance
precipitation produces by the westerly orographic flow. All the
mountains will get some snow tonight through much of Saturday, but
the CO northern mountains (zones 4 and 13) should see advisory
level accumulations by early Saturday evening. Expected 4 to 8
inches accumulating in those two zones.  Have issued a winter
weather advy for those two zones from Sat. 03Z to 21z. The higher
passes along Interstate 70 should see lesser amounts and minor
impacts.

Across the mountains of central Colorado, 2 to 5 inches are
expected. The San Juans will only see about an inch or so from
this system, while the valleys south of the Bookcliffs shouldn't
see more than a passing shower or two. The CO northwest plateau
should only see light accumulations, focusing near Meeker and the
foothills leading up to the Roan Plateau.

Ridging and drying behind the shortwave will cause clouds and
precip to decrease and push north late Saturday afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 127 PM MST Thu Feb 2 2017

Drier air will move in Saturday night. The forecast looks dry for
all of eastern Utah and western Colorado on Sunday afternoon. The
area will be in-between storm systems; not necessarily seeing
ridging aloft, rather the absence of troughing and any moisture.
High temperatures still look to be near 50 degrees in the Grand
and lower Gunnison Valleys with upper 40s to the south in places
such as Durango and Cortez.

The next chance for impactful weather will arrive on Monday as a
more potent 500mb trough swings into the west coast. Flow will
turn southwesterly ahead of this system with cloud cover
increasing through Sunday night and a few showers arriving in
eastern Utah perhaps by Monday morning. 12z guidance is split on
precipitation timing, with the GFS showing some light snow in the
far western Colorado mountains as early as sunrise Monday, and the
slower ECMWF with barely a flake even as far west as the Wasatch
in Utah at the same time. In fact, were the ECMWF solution to come
to fruition, significant precipitation would not arrive in eastern
Utah and western Colorado until the early evening hours Monday.
Obviously these details will change as the storm comes into focus
over the next 5 days. One thing that models have been consistent
on is warmer air with this system - once again snow levels will be
around 7000 feet (or higher) to start. A cold front will sag
south of the Wyoming border by Tuesday morning, lowering
temperatures and snow levels perhaps far enough to allow for snow
in the valleys Tuesday afternoon before precipitation tapers off
by evening. Beyond this cold front, a renewed surge of Pacific
moisture looks to return to the region on Wednesday into Thursday
of next week. It certainly looks like we are in for a return to a
more active weather pattern for the first week of February.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 224 AM MST Fri Feb 3 2017

VFR conditions will prevail at all TAF sites through the day. Layered
clouds will gradually lower throughout the day. Most mountain
ranges will become obscured just after sunset with conditions
worsening north of Interstate 70. KSBS, KHDN and KCAG should have
MVFR and brief IFR conditions overnight. after 06z KEGE and KASE
should cigs below ILS breakpoints and brief MVFR in snow showers.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 PM this evening to 2 PM MST
     Saturday for COZ004-013.

UT...None.
&&

SHORT TERM...CC
LONG TERM...MAC/CC
AVIATION...CC
Hazardous weather outlook, Feb 3, 2:19 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 AM MST FRI FEB 3 2017

COZ001>014-017>023-UTZ022>025-027>029-040930-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
219 AM MST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL INCREASE BEGINNING AROUND SUNSET AND
CONTINUING OVERNIGHT IN THE NORTHERN MOUNTAINS AND PORTIONS OF
THE CENTRAL MOUNTAINS. A WINTER WEATHER ADVISORY IS IN EFFECT FROM
8 PM TONIGHT THROUGH 2 PM SATURDAY AFTERNOON WITH 4 TO 8 INCHES OF
NEW SNOW EXPECTED OVER THE ELKHEAD AND PARK MOUNTAINS AND THE
FLATTOPS WILDERNESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN MOUNTAINS UNTIL EARLY
AFTERNOON, THEN DECREASE.

THE NEXT STRONGER STORM IS EXPECTED TO AFFECT THE AREA MONDAY
THROUGH WEDNESDAY NIGHT, BRINGING AN INCREASING CHANCE OF SNOW IN
THE MOUNTAINS, WITH RAIN AND SNOW POSSIBLE AT LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
February 3, 7:00 AM MST to 10:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog occurred across portions of the eastern Uinta Basin as visibilities dropped down to a quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685827.